|Year : 2021 | Volume
| Issue : 2 | Page : 188-189
Unusual corneal epitheliopathy: An unfamiliar adverse effect of topical retinoids
Vishakha D Tanna1, Sunita Chaurasia2, Muralidhar Ramappa2
1 Academy Eye Care Education, Hyderabad, Telangana, India
2 Centre for Rare Eye Diseases and Ocular Genetics; The Cornea Institute; Jasti V Ramanamma Children's Eye Care Center, L V Prasad Eye Institute, Hyderabad, Telangana, India
|Date of Submission||04-May-2020|
|Date of Acceptance||14-Sep-2020|
|Date of Web Publication||01-Apr-2021|
Dr. Muralidhar Ramappa
Centre for Rare Eye Diseases and Ocular Genetics, Consultant, The Cornea Institute &Jasti V Ramanamma Children's Eye Care Center, L V Prasad Eye Institute, Hyderabad, Telangana
Source of Support: None, Conflict of Interest: None
Keywords: Drug-induced dry eyes, epitheliopathy, retinoid acids, retinoids
|How to cite this article:|
Tanna VD, Chaurasia S, Ramappa M. Unusual corneal epitheliopathy: An unfamiliar adverse effect of topical retinoids. Indian J Ophthalmol Case Rep 2021;1:188-9
|How to cite this URL:|
Tanna VD, Chaurasia S, Ramappa M. Unusual corneal epitheliopathy: An unfamiliar adverse effect of topical retinoids. Indian J Ophthalmol Case Rep [serial online] 2021 [cited 2021 Apr 11];1:188-9. Available from: https://www.ijoreports.in/text.asp?2021/1/2/188/312323
| Case Report|| |
We describe a 19-year-old female who presented to the cornea clinic with a chief complaint of gradual diminution of vision in both her eyes a/w redness, gritty sensation, watering, and photophobia for past 3 months. She had consulted several of the local eye doctors, but her eye condition did not improve despite using topical tear substitutes. Her unaided visual acuity in the RE was 20/125, and LE was 20/100 at presentation. Slit-lamp biomicroscopy revealed a mild Meibomitis More Details. Tear meniscus height was normal. Coarse superficial punctate keratitis was present, which was better appreciated after fluorescein staining [Figure 1]a. The lesions were more prominent on retro illumination [Figure 1]b. Corneal sensations were normal as well. Schirmer's values were more than 35 mm in 3 min. Confocal microscopy [Figure 1]c was performed, which had multiple dots-like opacities. Her posterior segment findings were essentially within normal limits. On additional review, she was forthcoming with long-term application of retinoid gel preparation (Tretinoin 0.025% topical cream) only at bedtime for the last 5–6 months for her recalcitrant acne over the lower half of the face and nose, where the acne was prominently seen. She was screened for nutritional status, and her liver functions were normal. No e/o Bitot's spots, conjunctival xerosis, dry-scaly skin, no dry blonde scalp hair, or phrynoderma, or hyperkeratosis follicularis.
|Figure 1: (a): Slit-lamp corneal image under direct illumination showing grayish white, raised epithelial lesion in the interpalpebral region(black arrow) (b): Slit-lamp corneal image under retro illumination showing marked raised, epithelial lesions (c). Confocal microscopy done at presentation shows multiple superficial dot-like opacities. (d). Slit-lamp image taken after 1 week of systemic oral vitamin A therapy besides discontinuation of retinoids, showing marked reduction of coarse superficial punctate lesions (white arrow)|
Click here to view
Based on her previous treatment history, ocular complaints, and corroborative epitheliopathy, we made an impression of drug-induced corneal epitheliopathy. Oral treatment with water-miscible vitamin A palmitate 200,000 IU (Aquasol A®, USV Pvt Ltd, Mumbai), three doses were given in 4 weeks interval along with the lubricating eye drops; 0.1% sodium hyaluronate. The response was apparent within 1 week [Figure 1]d. There was a noticeable visual improvement. Her unaided vision improved to 20/30p in the RE and 20/40 in the left eye after 1 week of treatment. Most lesions cleared at 1 month. She did not show any evidence of vitamin A toxicity like drowsiness, frontal headache, and dryness of lips or nose. The dose of vitamin A was reduced to 25000 IU weekly once for maintenance, and she was asked to follow-up regularly. She is asked to continue lubricants for the next 3 months and review back to the clinic, if necessary. We intend to report the causal association between the use of topical retinoid preparation for the recalcitrant acne vulgaris and its unfamiliar ocular side effects. We also report the reversal of ocular signs after discontinuation of topical Tretinoin.
| Discussion|| |
It is estimated that nearly 85% of the general population between the age group of 15–24 years may experience at least one episode of acne. Yet, its prevalence decreases with age, acne can persist throughout adulthood and is known to cause significant scarring. Therefore, there has been widespread use of retinoid preparations in cases of treatment failures. The retinoids can have a potentially positive effect on corneal and conjunctival cell differentiation against the detrimental effect on Meibomian gland More Detailss, resulting in cell death, atrophy of acini, hyposecretion of oils, and altered gene expression, eventually leading to severe dry eyes and ocular surface alternations. However, this effect is reversible on discontinuation of the drug.,
Most of these adverse effects are related to increased frequency of application or the higher drug concentration. Thus, altering the composition of the tear film and directly producing dry eyes. The coarse confluent superficial punctuate keratopathy in the visual axis perhaps related to the direct effect of long-term use of retinoid on the rapidly proliferative corneal epithelium, thus altering the tear film homeostasis. Recurrent corneal epitheliopathy causing irritation and tearing perhaps related to long-term uses of retinoid preparations and could be attributed to retinoid-induced epithelial changes. Importantly, patients with acne receiving long-term medications having ocular symptoms should be evaluated for dry eyes and corneal epitheliopathy to establish the plausible underlying cause, to discontinue the retinoids and watch for reversal such adverse effects.
In conclusion, vitamin A provides an effective and safe, low-cost therapeutic alternative in the management of ocular adverse effects related use of retinoids, besides discontinuation of the offending agent. Also, it is pertinent for both ophthalmologists and dermatologists to be aware of this association.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Hyderabad Eye Research Foundation, India.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Reserva J, Adams W, Perlman D, Vasicek B, Joyce C, Tung R, et al
. Co-prescription of isotretinoin and tetracyclines for acne is rare: An analysis of the National Ambulatory Medical Care Survey. J Clin Aesthet Dermatol 2019;12:45-8.
Tomlinson A, Bron AJ, Korb DR, Amano S, Paugh JR, Pearce EI, et al
. The international workshop on meibomian gland dysfunction: Report of the diagnosis subcommittee. Invest Ophthalmol Vis Sci 2011;52:2006-49.
Knop E, Knop N, Millar T, Obata H, Sullivan DA. The international workshop on meibomian gland dysfunction: Report of the subcommittee on anatomy, physiology, and pathophysiology of the meibomian gland. Invest Ophthalmol Vis Sci 2011;52:1938-78.
Samarawickrama C, Chew S, Watson S, Retinoic Acid and the Ocular Surface, Survey of Ophthalmology (2014), doi: 10.1016/j.survophthal.2014.10.001.
Karalezli A, Borazan M, Altinors DD, Dursun R, Kiyici H, Akova YA. Conjunctival impression cytology, ocular surface, and tear-film changes in patients treated with systemic isotretinoin. Cornea 2009;28:46-50.